Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 7:50 PM CDT for Jasper County, Marshall County, Story County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 7:50 PM CDT (00:50 UTC)
- Expired
- May 3, 2018, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:55 PM CDT | TSTM WND GST 60 | Collins, IA | SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS AND HEAVY RAINFALL. DITCHES ARE FULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS53 KDMX 040050
SVRDMX
IAC099-127-169-040145-
/O.NEW.KDMX.SV.W.0038.180504T0050Z-180504T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
750 PM CDT THU MAY 3 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Story County in central Iowa...
Southern Marshall County in central Iowa...
Northern Jasper County in central Iowa...
* Until 845 PM CDT.
* At 750 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of State Center to 6 miles
southwest of Baxter to Prairie City, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marshalltown, Newton, Colfax, Baxter, Rock Creek Lake, Le Grand,
Melbourne, Gilman, Collins, Rhodes, Mingo, Laurel, Haverhill, Lambs
Grove, Ferguson, Valeria, Prairie City Krohn Airport and Rock Creek
State Park.
This includes Interstate 80 between mile markers 150 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 9333 4160 9334 4195 9336 4209 9277
4179 9276
TIME...MOT...LOC 0050Z 248DEG 31KT 4188 9331 4177 9325 4162 9325
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Podrazik3 follow-up statements
151 WWUS53 KDMX 040107 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 807 PM CDT THU MAY 3 2018 IAC169-040116- /O.CAN.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/ Story IA- 807 PM CDT THU MAY 3 2018 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STORY COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 900 PM CDT for central Iowa. LAT...LON 4164 9320 4198 9323 4209 9277 4179 9276 TIME...MOT...LOC 0106Z 241DEG 28KT 4198 9315 4183 9310 4170 9310 $$ IAC099-127-040145- /O.CON.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/ Marshall IA-Jasper IA- 807 PM CDT THU MAY 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN MARSHALL AND NORTHEASTERN JASPER COUNTIES... At 806 PM CDT, severe thunderstorms were located along a line extending from near State Center to near Baxter to near Newton, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Marshalltown, Newton, Baxter, Rock Creek Lake, Le Grand, Melbourne, Gilman, Rhodes, Laurel, Haverhill, Lambs Grove, Ferguson and Rock Creek State Park. This includes Interstate 80 between mile markers 158 and 163. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4164 9320 4198 9323 4209 9277 4179 9276 TIME...MOT...LOC 0106Z 241DEG 28KT 4198 9315 4183 9310 4170 9310 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Podrazik
513
WWUS53 KDMX 040119
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
819 PM CDT THU MAY 3 2018
IAC099-127-040145-
/O.CON.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Marshall IA-Jasper IA-
819 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN MARSHALL AND NORTHEASTERN JASPER COUNTIES...
At 818 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshalltown to 9 miles east of Baxter
to near Newton, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 755 PM, trained spotter
reported at least 60 mph winds in Collins.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshalltown, Newton, Rock Creek Lake, Le Grand, Melbourne, Gilman,
Laurel, Haverhill, Lambs Grove, Ferguson and Rock Creek State Park.
This includes Interstate 80 near mile marker 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4167 9311 4182 9313 4200 9315 4209 9277
4179 9276
TIME...MOT...LOC 0118Z 247DEG 31KT 4202 9302 4187 9297 4174 9296
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Podrazik633
WWUS53 KDMX 040142
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
842 PM CDT THU MAY 3 2018
IAC099-127-040152-
/O.EXP.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Marshall IA-Jasper IA-
842 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL AND
NORTHEASTERN JASPER COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central Iowa.
LAT...LON 4167 9311 4182 9313 4200 9315 4209 9277
4179 9276
TIME...MOT...LOC 0142Z 248DEG 31KT 4210 9276 4195 9271 4182 9270
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:54 PM CDT, 56 minutes earlier.
Area forecast discussion, May 3, 6:54 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 653 PM CDT Thu May 3 2018 Main concern is convection with strong winds and lower cigs/vsby. Looks like the main area will be east of KDSM by 05-06z and KOTM by 06-08z. Back edge and lobe of rainfall may affect KFOD through 06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA at times through 05z with -SHRA/-TSRA remainder of convection. Conditions quiet down aft 12-14z most areas with NW flow and VFR conditions for the remainder of the period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
In the hours before
Local storm report, May 3, 6:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 5 N NODAWAY 41.01N 94.91W
05/03/2018 ADAMS IA PUBLIC
APPARENT MICROBURST CAUSED DAMAGE TO A HOUSE
ALONG WITH TREE DAMAGE.
&&
FOWLESpecial weather statement, May 3, 6:51 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
651 PM CDT THU MAY 3 2018
IAZ072-073-082-083-040030-
Clarke IA-Union IA-Madison IA-Warren IA-
651 PM CDT THU MAY 3 2018
...LINE OF STRONG STORMS MOVING EAST...
At 650 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to 8 miles west of Lakeside
Casino. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Indianola, Winterset, Osceola, Lakeside Casino, Avenue Of The Saints
Event Center, Murray, St. Charles, New Virginia, Truro, Martensdale,
Woodburn, Patterson, St. Marys, East Peru, Bevington, Spring Hill,
Lake Ahquabi State Park and Murray Roadside Rest Area.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Iowa.
LAT...LON 4096 9405 4141 9399 4147 9353 4116 9354
4116 9356 4101 9356
TIME...MOT...LOC 2350Z 238DEG 23KT 4132 9396 4116 9397 4103 9397
PodrazikLocal storm report, May 3, 7:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FUNNEL CLOUD 2 E SANDYVILLE 41.37N 93.34W
05/03/2018 WARREN IA PUBLIC
JUST WEST OF PLEASANTVILLE. REPORTED BY FIRE
AND LAW.
&&
REVLocal storm report, May 3, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO 3 ESE HARTFORD 41.44N 93.36W
05/03/2018 WARREN IA EMERGENCY MNGR
WARREN COUNTY EMA RELAYED CONFIRMED REPORTS
OF A TORNADO ON THE GROUND. LOCATION
APPROXIMATE.
&&Local storm report, May 3, 7:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 4 SW PRAIRIE CITY 41.55N 93.29W
05/03/2018 JASPER IA TRAINED SPOTTER
OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
PRAIRIE CITY.
&&
BSSLocal storm report, May 3, 7:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 5 S PRAIRIE CITY 41.52N 93.23W
05/03/2018 JASPER IA TRAINED SPOTTER
SPOTTER RELAYED CONFIRMATION OF TORNADO
STILL ON THE GROUND, SUSPECTED MOVING SE.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:25 PM CDT | Tornado Warning | DMX | Jasper, Marion, Polk, Warren | 35 min |
| May 3, 7:36 PM CDT | Tornado Warning | DMX | Marion, Warren | 24 min |
| May 3, 7:45 PM CDT | Tornado Warning | DMX | Jasper, Marion | 30 min |
| May 3, 7:54 PM CDT | Tornado Warning | DMX | Marion | 36 min |
| May 3, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 52 min |
| May 3, 8:28 PM CDT | Tornado Warning | DMX | Marshall, Tama | 22 min |
| May 3, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 3, 9:11 PM CDT | Special Weather Statement | DMX | Black Hawk | 64 min |
| May 3, 9:26 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Wright | 37 hr |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Polk | 13 hr |
| May 3, 9:30 PM CDT | River Flood Warning | DMX | Webster | 6 days |
| May 4, 12:33 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 27 min |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 70 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk | 72 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 66 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.